Indiana, 2022

Flood in Indiana, July 17, 2022

July 17, 2022 · NWS PAH · 1 event in 1 county or zone

A rather large and slow-moving area of thunderstorms moved east across the lower Ohio Valley. The storms produced heavy rainfall and isolated urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rather large and slow-moving area of thunderstorms moved east across the lower Ohio Valley. The storms produced heavy rainfall and isolated urban flooding. The storms occurred ahead of a cold front that extended from central Indiana southwest to the Ozark Mountains of Arkansas. A very moist and unstable air mass supported the storms. Southwest 850 mb winds increased to over 30 knots, further aiding storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 10:52 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 17, 10:52 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1152 PM CDT Sun Jul 17 2022

.UPDATE...
Updated the aviation section for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 321 PM CDT Sun Jul 17 2022

An upper level trof, currently extending from over the Great
Lakes region to Missouri, will continue to push slowly southeast
tonight. Concurrently, at the surface, a weak boundary to our
northwest will also be slowly moving through the PAH forecast area
tonight into Monday. The latest HRRR shows convection becoming
widespread across the entire PAH forecast area between 01z-04z,
then gradually moving southeast through the overnight hours. Went
with likely to categorical PoPs through this evening, then chances
will slowly decrease from northwest to southeast late tonight
through Monday. Our northwest and west counties should be dry by
Monday afternoon, with just a few light showers possibly lingering
in our far southeast counties early Monday evening. Additional
rainfall amounts are expected to be generally in the one to one
and a half inch range, with isolated higher amounts.

Portions of southeast Missouri, far west Kentucky and extreme
southeast Illinois remain in a Slight Risk for severe storms,
where we have had the best heating and least rainfall. If storms
can get going in the next few hours, we could see a few strong to
severe storms into this evening. This will be something to watch.

The clouds and precipitation have given us a break from the above
normal temperatures today, and this will also be the case
tomorrow. With lows tonight and Monday night around 70 degrees,
highs Monday will range from the middle 80s east to near 90
degrees west. The heat begins its return Tuesday, when we expect
highs to range from around 90 degrees northeast to the middle 90s
southwest.  With dew points in the lower 70s, afternoon heat
indices in southeast Missouri will reach from 100 to around 105
degrees. Lows Tuesday night will be much warmer in the middle to
upper 70s.

.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Jul 17 2022

The long term forecast period will feature mainly hot and dry
weather through the weekend with an upper ridge building into the
Middle Mississippi Valley area.

With breezy southwesterly winds bringing in ample moisture,
Wednesday looks to be the most concerning day of the week for heat
related issues. Highs are forecast to be in the mid-90s for the
Evansville Tri-State to near or just above 100 in Southeast Missouri
with peak heat index values of 105-110 likely for most of the area.

A shortwave low moves across Lake Superior into Ontario Wednesday,
resulting in a weak cold frontal passage through the Quad State
Wednesday evening. While there is plenty of CAPE and DCAPE along
with high mid-level lapse rates, a strong capping inversion sharply
limits PoPs in the ensembles ahead of the front. The lone PoPs left
in the NBM are Wednesday evening for the KY Pennyrile area, as
precip chances are higher southeast of the forecast area. The front
will provide some temporary relief from heat and humidity, though
highs on Thursday are still projected to be in the upper-80s to mid-
90s.

The upper ridge expands eastward into the Middle Mississippi Valley
for next weekend. Some models are forecasting extreme heat,
particularly the operational GFS, though this appears to be way
overdone. Due to the clear overstating of highs in some models, and
the slight chance of showers/storms for the weekend in some ensemble
members that tend to occur in scenarios with a reduced intrusion of
the ridge, highs were nudged lower relative to the NBM
initialization, but still at or slightly above the 50th percentile.
This puts highs Friday-Saturday in the mid to upper 90s with
temperatures around 100 possible in Southeast Missouri.

&&

.AVIATION...
Issued at 1152 PM CDT Sun Jul 17 2022

Showers and thunderstorms will continue to decrease through the
early morning hours, leaving a rain-moistened atmosphere with light
winds. This will favor some low stratus and fog formation. The tafs
will contain some mvfr and ifr conditions during the early morning.

As northwest winds develop on Monday and the sun heats things up,
the cloud bases will rise. Primarily vfr conditions are expected for
the afternoon and evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...ATL
AVIATION...MY
Hazardous weather outlook, Jul 17, 4:23 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
523 PM CDT Sun Jul 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
523 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance for a few strong to locally severe thunderstorms
across the area through tonight. The best chance should be this
evening. Damaging wind is the most likely hazard. Hail up to or
slightly greater than 1 inch is possible. A brief tornado or two
may occur, and produce narrow paths of wind damage similar to any
straight line wind damage.

Locally heavy rain is possible through tonight. While most of the
area will benefit from the heavier rainfall, isolated instances
of minor flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Peak heat index values of near 105 degrees are possible Tuesday in
southeast Missouri, and heat index readings of 105 to 110 degrees
are likely on Wednesday across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

In the hours before

Special weather statement, Jul 17, 10:14 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
1114 PM CDT Sun Jul 17 2022

INZ087-088-KYZ015-018>020-180515-
Warrick IN-Spencer IN-Henderson KY-Webster KY-McLean KY-Daviess KY-
1114 PM CDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of southern Warrick,
southwestern Spencer, eastern Henderson, Daviess, northern McLean and
northeastern Webster Counties through 1215 AM CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Robards to near Sebree.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Beech Grove and St. Joseph around 1130 PM CDT.

Other locations in the path of these storms include Calhoun, Stanley,
Eureka, Owensboro, Rockport, Grandview, Masonville, Knottsville and
Whitesville.

This includes the following highways...
 Interstate 165 between Mile Markers 60 and 70.
 Interstate 69 in Kentucky between Mile Markers 130 and 146.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3767 8682 3763 8695 3752 8707 3754 8736
      3757 8737 3754 8742 3754 8758 3773 8753
      3790 8757 3797 8695 3793 8694 3793 8698
      3790 8699 3790 8691 3788 8689 3784 8691
      3784 8686 3779 8682 3774 8682 3771 8686
TIME...MOT...LOC 0414Z 261DEG 32KT 3789 8757 3773 8753 3758 8757

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Local storm report, Jul 17, 10:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
07/17/2022                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TRAINED SPOTTER IN OAK RIDGE, MO WALKING
            THROUGH PROPERTY FOUND BROKEN OFF 2 LIMBS
            FROM HICKORY TREE LAYING IN YARD. SMALLER
            LIMBS SCATTERED THROUGHOUT HIS YARD. REPORT
            RELAYED BY HAM OPERATOR.

&&

K. SMITH
Local storm report, Jul 17, 10:36 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 W GRANDIN             36.83N 90.84W
07/17/2022                   CARTER             MO   PUBLIC

            LARGER TREE UPROOTED IN GRANDIN. REPORT
            RELAYED BY KVFS -12.

&&

K. SMITH
Local storm report, Jul 17, 10:44 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     4 NNW WARE              37.50N 89.43W
07/17/2022                   UNION              IL   PUBLIC

            TEN INCH TWENTY FOOT LONG LIMB BLOWN ON A
            GARAGE IN WOLF LAKE. REPORT RELAYED BY
            KFVS-12.

&&

K. SMITH
Local storm report, Jul 17, 10:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     ZALMA                   37.15N 90.08W
07/17/2022                   BOLLINGER          MO   PUBLIC

            LARGE TREE DOWN ON A GARAGE IN ZALMA. REPORT
            RELAYED BY KFVS 12. TIME ESTIMATED BY RADAR.

&&

K. SMITH
Local storm report, Jul 17, 10:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     3 NE CAPE GIRARDEAU     37.35N 89.51W
07/17/2022                   CAPE GIRARDEAU     MO   PUBLIC

            POWER LINES DOWN IN THE RED STAR DISTRICT IN
            CAPE. ALSO TREE DOWN ACROSS CAPE ROCK RD.
            REPORT RELAYED BY KFVS-12. TIME ESTIMATED BY
            RADAR.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vanderburgh

When
July 17, 10:52 PM CST to 11:50 PM CST
Where
Vanderburgh County, Evansville to 2 mi N of Evansville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A trained spotter reported 2.5 inches of rain and flooding of a driveway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039085.